Ocular adverse events from pharmacological treatment in patients with multiple sclerosis—A systematic review of the literature

Estefanía Zapata-Bravo, Laura Mora-Muñoz, Juliana Muñoz-Ortiz, Juliana Reyes-Guanes, Juan Antonio Reyes-Hurtado, Luis Octavio Tierradentro-García, William Rojas-Carabali, Marcela Gómez-Suarez, Alejandra de-la-Torre

Research output: Contribution to journalReview articlepeer-review

Abstract

Purpose: The aim of this study was to review the scientific evidence and describe the ocular treatment-emergent adverse events (TEAEs) related to pharmacological treatment in patients with multiple sclerosis. Methods: A systematic review of literature was conducted according to the Preferred Reporting Items for Systematic Reviews and Meta-analysis guidelines in the MEDLINE, LILACS, EMBASE, and COCHRANE databases. Articles were filtered based on title and abstract considering the selection criteria and subsequently filtered by full-text reading. The resulting articles were evaluated using the Joanna Briggs Institute Quality Tools. Study characteristics and results were extracted and presented in structured tables to conduct a narrative synthesis. Results: A total of 2852 published articles were extracted using our strategy. After removing duplicates, 2841 articles were screened based on title and abstract, 102 articles were evaluated using quality tools, and 69 articles were filtered by full-text reading. Through this search strategy, 60 articles met all the inclusion criteria and seven articles, through a search update conducted in the same manner, were included. This resulted in 67 articles meeting the inclusion criteria, of which 11 were experimental and 56 were observational. The therapies related to ocular TEAEs were alemtuzumab, amantadine, fingolimod, steroids, CTLA-4 Ig, estriol, interferon β, natalizumab, hyperbaric oxygen, rituximab, siponimod, teriflunomide, and tovaxin. Fingolimod and siponimod were commonly associated with macular edema, interferon β was associated with retinopathy, alemtuzumab was associated with thyroid eye disease, amantadine was associated with corneal edema, and steroids were associated with acute retinal necrosis. Opportunistic infections were also found, and there was one life-threatening case. Conclusions: Our search revealed different methodological assessments of the topic. However, longitudinal studies regarding ocular TEAEs related to multiple sclerosis therapy are necessary to provide evidence-based recommendations, especially in understudied regions such as Latin America and Africa. Physicians should monitor ocular symptoms in patients being treated for multiple sclerosis and consider an interdisciplinary approach. Systematic review registration: PROSPERO ID CRD42020106886.

Original languageEnglish (US)
Article number280
JournalSystematic Reviews
Volume10
Issue number1
DOIs
StatePublished - Dec 2021

All Science Journal Classification (ASJC) codes

  • Medicine (miscellaneous)

Cite this